Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Dodge City, KS

August 27, 2025Seward County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 27, 2025, 9:25 PM CDT for Seward County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2025, 9:25 PM CDT (02:25 UTC)
Expired
Aug 28, 2025, 12:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Seward County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

285 
WGUS53 KDDC 280225
FFWDDC
KSC175-280530-
/O.NEW.KDDC.FF.W.0020.250828T0225Z-250828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
925 PM CDT Wed Aug 27 2025

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southeastern Seward County in southwestern Kansas...

* Until 1230 AM CDT.

* At 925 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3710 10064 3707 10090 3722 10090 3723 10065

FLASH FLOOD...RADAR INDICATED

$$

JJOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:14 PM CDT, 6 hours 11 minutes earlier. Its key messages:

  • There is a marginal risk for severe thunderstorms west of a Garden City to Meade line between 4pm and sunset. Wind gusts of 40 to 60 mph and Large hail will be the main hazards through sunset.
  • Widespread accumulating rainfall will be likely after sunset tonight. Locally heavy rainfall from this event may result in isolated ponding of water on roadways and poor drainage areas north of a Garden City to Larned line.
  • Fall like temperatures (Highs in the mid 70s to lower 80s) expected late week and over the weekend across southwest Kansas.
  • Multiple rounds of wet weather will be possible across southwest Kansas the upcoming Labor Day Weekend.
Area forecast discussion, Aug 27, 3:14 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
314 PM CDT Wed Aug 27 2025

.KEY MESSAGES...

- There is a marginal risk for severe thunderstorms west of a
  Garden City to Meade line between 4pm and sunset. Wind gusts
  of 40 to 60 mph and Large hail will be the main hazards
  through sunset.

- Widespread accumulating rainfall will be likely after sunset
  tonight. Locally heavy rainfall from this event may result in
  isolated ponding of water on roadways and poor drainage areas
  north of a Garden City to Larned line.

- Fall like temperatures (Highs in the mid 70s to lower 80s)
  expected late week and over the weekend across southwest
  Kansas.

- Multiple rounds of wet weather will be possible across
  southwest Kansas the upcoming Labor Day Weekend.

&&

.DISCUSSION...
Issued at 255 PM CDT Wed Aug 27 2025

Water vapor and upper air analysis early today showed an upper
level trough located over northern Kansas. At the 700 mb mb
level a north northwest to south southeast oriented 700mb
temperature gradient was present from northeast Colorado into
south central Kansas with a wedge of high moisture/PWATS located
along and east of the temperature gradient. We are also seeing
850mb warm air advection improving north and east of the 10C
isotherm. At the surface, a boundary was located over eastern
Colorado with an area of low pressure developing along this
boundary ahead of the approaching upper level system.

The surface boundary mentioned above will be our first area of
interest late today for scattered convection, given improving
low level moisture and 0-1km frontogenesis along this boundary
and afternoon instability developing due to clearing skies.
Latest models now show 25 to 30 knots of shear and MUCAPE >2500
j/kg by late day in this area. Based on this any thunderstorms
that do develop will be capable of producing large hail and
gusty winds. The Storm Prediction Center also appears to be
observing the same potential and, as a result, has placed a
marginal risk for severe weather west of highway 83 for early
tonight (before sunset).

The better chance for thunderstorms early tonight will arrive
after sunset as an upper level trough, currently over northern
Colorado, moves through our 500mb ridge and out into the west
central high plains. Short term models agree on this upper wave
exiting the Rockies late today, with a cluster of thunderstorms
developing ahead of this wave as it moves along a mid level
baroclinic zone into western Kansas after 10pm. Also after
sunset an area of thunderstorms will develop across portions of
southwest and north central Kansas where warm air advection
will be developing as a low level jet develops. The area most
favorable for these developing storms early tonight appears to
be on the northern edge of the mid level warm layer, which the
latest CAMS have mainly north of K96.

The main hazards from thunderstorms after sunset will mainly be
locally heavy rainfall, with PWATs of 1.5 to 1.8 inches. Latest
SREF 12 hour Max rainfall totals ending at 12z Thursday show
this area ranging from 1.75 to 2.5 inches, which may not be out
of the question near the I-70 corridor, given two opportunities
for heavy rainfall in this area. Given that these higher
rainfall totals will occur from two events, and given the latest
flash flood guidance north of a Scott City to Larned line being
1.5 to 2 inches for 1 hour and 2 to 2.5 for 3hrs...a Flood
Watch will not be issued for these locations. However, later
shifts may need to monitor the potential for minor water issues
in poor drainage and low lying areas. Isolated wind gusts of 50
mph or higher also can not be ruled out.

Looking ahead to late this week and over the upcoming Labor Day
Weekend...a reinforcement of cooler air will return to western
Kansas overnight as a northern branch upper level trough
approaches the central plains. Models are in good agreement with
the 850mb temperatures falling back to around 15C by 00z Friday,
which for southwest Kansas is approximately 5 to 9C below the
climatology for this time of the year. These unseasonably cool
temperatures will then continue through the upcoming Labor Day
weekend as due to another upper level trough exits Canada and
moves across the northern plains.

In addition to these unseasonably cool temperatures, there will
also be a chance of thunderstorms almost every evening this
upcoming weekend. Multiple upper waves embedded in a northwest
flow will be moving out of the Rockies and into the Plains. We
will also be monitoring the chance for strong to isolated severe
thunderstorms Friday night and Saturday from any storms that
develop over eastern Colorado and move into far western Kansas.
This is based on the ensemble probability (20-40%) of shear
being greater than 30 knots and CAPE values greater than 1000
j/kg. These storms currently appear to weaken as they move
across southwest Kansas after sunset, so the better chance for
these stronger storms will be west of Highway 83.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Aug 27 2025

IFR conditions in the Hays area will slowly improve into the
MVFR conditions after 00Z Thursday. Elsewhere low ceilings
between 1500 and 3000 feet AGL will give way to VFR conditions
through 21Z today. These improving conditions late today and
early tonight will quickly deteriorate as thunderstorm chances
increase across southwest Kansas after 02Z Thursday. A cluster
of thunderstorms is expected to cross western Kansas between 03z
and 12z Thursday and as these storms pass ceilings will fall
below 500 feet AGL and southerly winds will shift to the north.
Areas of fog cannot be ruled out late tonight and early Thursday
morning. The HREF and LAMP models suggest a 40 to 60 percent
chance for visibilities to fall below 2 miles at times between
09Z and 15Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
157 PM CDT Wed Aug 27 2025

KSZ030-031-043>046-061>066-074>081-084>090-281900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
157 PM CDT Wed Aug 27 2025 /1257 PM MDT Wed Aug 27 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms (20-40%) will be possible after 5 pm west
of highway 83. A few of the stronger storms late today and early
tonight will be capable of producing wind gusts of 50 to 60 mph
and large hail.

Thunderstorms chances will increase overnight as a cluster of
thunderstorms cross north central and southwest Kansas after
sunset. These storms will be capable of producing locally heavy
rainfall and wind gusts of 50 mph or greater.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance for strong to marginally severe thunderstorms will be
possible Friday and Saturday evening. Main hazards from these
storms will be wind gusts in excess of 50 mph and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 5:39 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Wed Aug 27 2025

KSZ061-062-272315-
Kearny KS-Hamilton KS-
539 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAMILTON AND
SOUTHWESTERN KEARNY COUNTIES THROUGH 615 PM CDT/515 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kendall around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 10175 3806 10175 3812 10133 3783 10133
TIME...MOT...LOC 2239Z 270DEG 19KT 3797 10166

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, Aug 27, 5:47 PM CDT, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
547 PM CDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Gst     1 NE Johnson City       37.58N 101.73W
08/27/2025  M61 MPH          Stanton            KS   AWOS

            AWOS station KJHN Johnson City.

&&

AS
Local storm report, Aug 27, 7:18 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
718 PM CDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Flash Flood      Johnson City            37.57N 101.75W
08/27/2025                   Stanton            KS   Emergency Mngr

            EM reported street flooding and flooding of
            low lying areas in Johnson City and rural
            areas just outside of town due to multiple
            rounds of heavy rain.

&&

JRJ
Local storm report, Aug 27, 7:32 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
732 PM CDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Gst     10 WNW Moscow           37.38N 101.38W
08/27/2025  M57 MPH          Stevens            KS   Mesonet

&&

JRJ
Local storm report, Aug 27, 7:35 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
735 PM CDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Tstm Wnd Gst     1 E Kendall             37.94N 101.52W
08/27/2025  M65 MPH          Kearny             KS   Public

&&

JRJ
Special weather statement, Aug 27, 8:15 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
815 PM CDT Wed Aug 27 2025

KSZ076-085>087-280200-
Seward KS-Meade KS-Stevens KS-Haskell KS-
815 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SEWARD...SOUTHWESTERN MEADE...
EAST CENTRAL STEVENS AND SOUTH CENTRAL HASKELL COUNTIES THROUGH 900
PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Woods, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kismet around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10112 3743 10089 3724 10043 3700 10064
      3700 10086
TIME...MOT...LOC 0115Z 300DEG 26KT 3724 10093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:10 PM CDTFlash Flood WarningDDCStanton3 hr
Aug 27, 7:31 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens44 min
Aug 27, 8:15 PM CDTSpecial Weather StatementDDCSeward45 min
Aug 27, 10:15 PM CDTSpecial Weather StatementDDCHaskell30 min
Aug 27, 11:24 PM CDTSpecial Weather StatementDDCHaskell36 min
Aug 28, 12:23 AM CDTSpecial Weather StatementDDCKearny, Scott37 min
Aug 28, 12:41 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Aug 28, 12:52 AM CDTSpecial Weather StatementDDCFinney23 min
Aug 28, 1:16 AM CDTSpecial Weather StatementDDCGray29 min
Aug 28, 1:19 AM CDTSpecial Weather StatementDDCClark26 min
Aug 28, 1:34 AM CDTFlash Flood WarningDDCPawnee, Stafford3 hr
Aug 28, 1:36 AM CDTSpecial Weather StatementDDCComanche24 min
Aug 28, 2:14 AM CDTFlash Flood WarningDDCClark, Comanche3 hr
Aug 28, 2:53 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more7 hr
Aug 28, 7:53 AM CDTDense Fog AdvisoryDDCEllis, Ford, Gray, Hodgeman, Ness, Rush104 min
Aug 28, 10:36 AM CDTAreal Flood WarningDDCClark, Comanche5 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.